Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Albuquerque, NM

July 11, 2003Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 11, 2003, 5:33 PM MDT for Guadalupe County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 5:33 PM MDT (23:33 UTC)
Expired
Jul 11, 2003, 6:15 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 112333
SVRABQ
NMC019-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 PM MDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 615 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 5 MILES NORTH OF VAUGHN...MOVING SOUTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR VAUGHN BY 540 PM MDT AND OVER RURAL SOUTHWESTERN GUADALUPE 
  COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3436 10498 3477 10508 3474 10529 3435 10530

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:03 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 3:03 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT FRI JUL 11 2003

THE CENTER OF THE UPPER RIDGE FAR ENOUGH WEST TO MAINTAIN A THREAT OF
DAILY THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. ALSO...THIS ALLOWS
FOR A NORTHWEST TO NORTHERLY FLOW OVER THE EAST ALLOWING FOR WEAK
FRONTAL INTRUSIONS ACROSS THE EASTERN PORTIONS OF THE STATE.
MODELS ALSO SUGGEST A SLIGHT WEAKENING OF RIDGE BY MIDWEEK HELPING TO
LOWER THE ABOVE NORMAL TEMPS...ESPECIALLY CENTRAL AND WEST.

CONVECTION FIRING RAPIDLY THIS AFTERNOON WITH THE POTENTIAL OF
SEVERE WEATHER ACROSS SW AREA UNTIL 600 PM. THUNDER WILL CONTINUE TO
RUMBLE ACROSS CENTRAL AND EASTERN SECTIONS THROUGH THE EVENING HOURS
AND POSSIBLY AFTER MIDNIGHT ACROSS THE SOUTHEAST AND SOUTHWEST.

A COLD FRONT IS EXPECTED TO MOVE DOWN THE EASTERN PLAINS SATURDAY
WITH SHOWERS AND THUNDERSTORMS TO DEVELOP IN ADVANCE AND BEHIND THE
FRONT. ETA AND NGM MOST VIGOROUS WITH THE FRONT PUSHING A GAP WIND
INTO THE RGV SAT NIGHT. COOLER TEMPS EXPECTED SAT NORTHEAST WITH A
FEW MORE DEGREES OF COOLING EXPECTED ON SUNDAY.  FOR NOW LEFT
ISOLATED (10 PERCENT) POPS ON SUNDAY ACROSS MOST AREAS EXCEPT NW
AND SE...THIS MIGHT NEED TO BE UPDATED IF MORE MOISTURE ADVECTION OR
MID LEVEL COOLING TAKES PLACE...I.E. SIMILAR TO TODAY.

MONDAY LOOKS LIKE A TRANSITION DAY WITH THE RIDGE HOLDING STRONG NEAR
THE FOUR CORNERS. TUESDAY ANOTHER FRONT MIGHT DROP INTO THE
NORTHEAST AND GIVEN THAT THE UPPER RIDGE MIGHT BEGIN TO LOSE SOME
OF ITS GRIP THE CHANCE OF SHOWERS AND THUNDERSTORMS MIGHT GO UP A
BIT TUE AND WED.

THE OUTLOOK FOR A MORE SUBSTANTIAL MONSOONAL PATTERN IS LOOKING
BRIGHTER FOR THE END OF NEXT WEEK AND BEYOND AS THE GFS CONTINUES
TO ADVERTISE THE UPPER RIDGE SHIFTING NORTH AND EAST OF THE REGION
USHERING IN A MORE SOUTHERLY FLOW. LETS ALL THINK RAIN. GB

PRELIMINARY NUMBERS...

FARMINGTON................ 059/097 060/096 059 49000
GALLUP.................... 052/096 052/094 051 49000
GRANTS.................... 053/095 057/092 057 490-0
GLENWOOD.................. 058/101 058/099 058 49311
CHAMA..................... 041/088 044/083 044 49210
LOS ALAMOS................ 058/088 057/086 056 49210
RED RIVER................. 043/081 041/076 044 49221
TAOS...................... 053/091 052/086 051 49210
SANTA FE.................. 056/091 055/088 054 49211
SANTA FE AIRPORT.......... 059/094 057/092 056 49210
ESPANOLA.................. 053/097 056/092 055 49210
ALBUQUERQUE HEIGHTS....... 070/098 069/096 069 49200
ALBUQUERQUE VALLEY........ 065/099 064/099 067 49200
ALBUQUERQUE FOOTHILLS..... 066/094 063/094 063 49301
ALBUQUERQUE WEST MESA..... 068/098 069/097 069 49200
SOCORRO................... 066/103 063/100 063 49400
SANDIA PARK/CEDAR CREST... 058/092 057/086 056 49311
MORIARTY/ESTANCIA......... 054/095 054/089 053 49311
CARRIZOZO................. 063/096 062/095 060 49411
RUIDOSO................... 056/087 056/082 054 49411
RATON..................... 054/088 052/085 051 49331
LAS VEGAS................. 056/086 053/084 053 49332
ROY....................... 060/089 062/089 062 49332
CLAYTON................... 063/091 060/087 060 49331
SANTA ROSA................ 065/093 063/093 063 49423
TUCUMCARI................. 069/094 064/092 065 49423
FORT SUMNER............... 066/094 065/093 065 49213
CLOVIS.................... 067/096 065/093 066 49213
PORTALES.................. 067/097 065/094 066 49203
ROSWELL................... 070/100 071/098 069 49002

.ABQ...NONE.
Hazardous weather outlook, Jul 11, 12:45 PM MDT, 4 hours 48 minutes before
NMZ001>021-026-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1245 PM MDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST
PORTIONS OF THE REGION THIS AFTERNOON. THESE STORMS WILL BE CAPABLE
OF PRODUCING STRONG AND DAMAGING WINDS WITH A FEW PRODUCING LARGE
HAIL. EXTREME SURFACE HEATING WILL PROVIDE ENOUGH LIFT AND
INSTABILITY COUPLED WITH ABUNDANT MOISTURE TO PRODUCE THE SCATTERED
THUNDERSTORMS. INITIAL DEVELOPMENT IS EXPECTED OVER THE SOUTHCENTRAL
AND GILA MOUNTAINS WITH THE STORMS MOVING IN A SOUTHWEST DIRECTION.

IN ADDITION...THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN
NORTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING. A COLD
FRONT WILL APPROACH THE NORTHEAST LATE THIS AFTERNOON. AT THE SAME
TIME...AN UPPER LEVEL DISTURBANCE WILL DESTABILIZE THE ATMOSPHERE.
LARGE HAIL AND GUSTY WINDS OF 60 MPH ARE POSSIBLE WITH STORMS IN THE
NORTHEAST LATE THIS AFTERNOON AND THIS EVENING.

OTHER AREAS MAY SEE MICROBURST WINDS OF 40 TO 50 MPH WITH STORMS
LATE THIS AFTERNOON AND EARLY THIS EVENING. THOSE AREAS INCLUDE
VALLEYS ALONG THE WEST SIDE OF THE CENTRAL MOUNTAIN CHAIN AND THE
HIGH PLAINS JUST EAST OF THE CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY
DAY IN THE FORESEEABLE FUTURE. ISOLATED SEVERE WEATHER IS POSSIBLE.
STAY TUNED TO THE LATEST FORECASTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH 600 PM FOR
CATRON...SOUTHERN SOCORRO AND LINCOLN COUNTIES.

In the hours before

Local storm report, Jul 11, 4:47 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
447 PM MDT FRI JUL 11 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    TUCUMCARI                 NM   61 MPH WIND GUST
07/11/03   QUAY                           RELAYED BY TV
                                          METEOROLOGIST IN AMARILLO.

JLP
Special weather statement, Jul 11, 4:58 PM MDT, 35 minutes before
NMZ012-013-018-020-021-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
458 PM MDT FRI JUL 11 2003

...STRONG OUTFLOW BOUNDARY MOVING ACROSS THE EAST CENTRAL PLAINS...

A STRONG OUTFLOW BOUNDARY PRECEDING A LARGE AREA OF SHOWERS AND
THUNDERSTORMS OVER THE EAST CENTRAL PLAINS WILL CONTINUE TO PUSH
SOUTHEASTWARD AND AFFECT MUCH OF QUAY...GUADALUPE...DE BACA...CURRY
AND ROOSEVELT COUNTIES THROUGH 600 PM.

FREQUENT GUSTS OF 50 TO 60 MPH CAN BE EXPECTED WHICH WILL CREATED
REDUCED VISIBILITIES IN BLOWING DUST.

AT 438 PM...WIND GUSTS UP TO 61 MPH WERE RECORDED IN THE TUCUMCARI
AREA AS THE OUTFLOW BOUNDARY MOVED THROUGH.

KJ/DK
Local storm report, Jul 11, 5:19 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
519 PM MDT FRI JUL 11 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    NEWKIRK                   NM   60 MPH WIND GUST
07/11/03   GUADALUPE                      ESTIMATED BY PUBLIC.

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:07 PM MDTSevere Thunderstorm WarningABQUnion53 min
Jul 11, 4:36 PM MDTSevere Thunderstorm WarningABQGuadalupe54 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.